Tennessee, 2023

Tornado and Flash Flood in Tennessee, August 3, 2023

August 3, 2023 · NWS MRX · 5 events in 2 counties and zones

A line of rain showers was moving eastward along a frontal boundary during the afternoon. A brief spin up tornado occurred with one of these stronger rain showers within an area of weak rotation across eastern Roane County near the Oral community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of rain showers was moving eastward along a frontal boundary during the afternoon. A brief spin up tornado occurred with one of these stronger rain showers within an area of weak rotation across eastern Roane County near the Oral community. Severe downdraft winds occurred sporadically in association with this briefly tornadic thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 1:12 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 3, 1:12 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
212 PM EDT Thu Aug 3 2023

...New AVIATION...

.UPDATE...
Issued at 922 AM EDT Thu Aug 3 2023

Widespread showers continue this morning associated with
isentropic ascent and a shortwave axis apparent on WV imagery
moving across Kentucky. Recent surface analysis places an area of
low pressure somewhere near STL or western Illinois with a surface
boundary extended east across Kentucky and into portions of East
Tennessee. Another convectively induced boundary is apparent from
Arkansas, across southwest Tennessee, and northern Mississippi.
The upper level disturbance is spreading large scale ascent across
the region and will continue its eastward propagation late this
morning and into the afternoon with a westerly low level jet
continuing to focus low level moisture flux. Near term analysis
places the best boundary layer convergence generally north of I-40
over the next 3-6 hours which is where FFG values are lowest.
Luckily, instability remains weak with nearly moist adiabatic
lapse rates limiting convective potential. However, deep warm
cloud depths, and high PW values will continue to favor efficient
warm rain process. Any training, and topographic effects could
certainly add to the flash flood potential.

Further south, the forecast is a bit more uncertain. Obviously
this area has been much drier and the convective activity across
west/middle Tennessee will likely stay mostly south of the
forecast area. Still, some heavier rains will move into the
southern southern zones through the morning and afternoon, but FFG
is higher across these areas.

As far as the current forecast, only small changes in PoPs were
needed to match recent radar trends and near term guidance.
Otherwise the forecast won't need any updates this morning.
Updated

&&

.SHORT TERM...
(Today and tonight)
Issued at 347 AM EDT Thu Aug 3 2023

Key Messages:

1. Isolated flash flooding threat possible today and tonight,
mainly for central and northern areas where flash flood guidance
is lower.

2. Possibility of some localized damaging winds exists in the far
southern plateau and far southern TN valley later today. Better
chances will be further south, in northern Alabama and northwest
Georgia though.

Discussion:

Synoptically, the forecast area will remain situated beneath
northwest flow aloft between an upper ridge over the southern plains
and southern Miss river valley, and upper troughing over the Great
Lakes and Ohio river valley areas. Multiple rounds of showers and
embedded thunderstorms are expected to move through forecast area
through the period, resulting in some chances for some localized
flash flooding as well as a chance for some severe storms.

In regards to the flooding chances... Isentropic analysis shows an
area of focused ascent along the 305K surface across the northern
half of the forecast area, and specifically northeast of the
Morristown area. This lines up well with current radar imagery which
shows the best coverage and intensity of ongoing showers in that
same general area. The NAM seems to have this modeled well, and
shows this ascent continue to strengthen through 12z this morning on
the nose of the LLJ. Have already seen some 3-6hr radar estimates
over 1.75" in the Claiborne/Hancock county line areas, and wouldn't
be surprised to see some similar totals further east through
daybreak. This area of ascent shifts east after daybreak, only to be
replaced by chances for more widespread showers and embedded
thunderstorms later in the morning as a decaying MCS moves into the
southern valley and a convectively enhanced shortwave trough
approaches from the northwest. Points in favor of some degree of
flash flooding threat include forecast PWATs exceeding 2", very high
freezing levels promoting efficient warm rain processes, and the
possibility of convection training over the same areas from time to
time. That being said, outside of the northeast parts of the
forecast area (including the Claiborne/Hancock county area mentioned
above), flash flood guidance on the 1hr, 3hr, and 6hr time scales
are fairly high. Believe there is certainly a risk for some isolated
flash flooding issues, but I'm not confident there's a widespread
enough risk for any flood related headlines at this point. My gut
instinct is to say the risk for any flooding issues is likely in
the north, despite chances for stronger convection in the south
later today. Storm motions will be faster there and combined with
lower FFGs, may mitigate the flooding threat. Will opt to forego
those at this time and just message flood risk through HWO and
other avenues.

Regarding the severe chances for today... Guidance supports a
decaying MCS approaching the southern plateau around daybreak or so.
This shouldn't pose any severe risk I don't believe, but a
convectively enhanced shortwave will swing southeast across the CWA
later today and should help spark off additional convection as it
does so. SPC has just barely clipped our area (Marion county mostly)
with a Slight risk area, and a 2 percent tornado contour as well.
There is some support, both via deep layer shear and low level
helicity, for a damaging wind threat and even risk of tornado via
planar fields and BUFR soundings at Chattanooga. However, it must be
said that the consensus is for a stronger signal south and west of
our CWA. CAM guidance supports this as well. Overall, not very
confident that there's any substantial severe threat in our forecast
area but definitely worth monitoring as the day progresses.

Otherwise, once the aforementioned shortwave moves through the area
this evening, we should see rain chances shift south and east of the
CWA along outflow induced boundaries and closer to better upper
support. Don't have rain chances completely tailing off by the end
of the period, but the trend in guidance is definitely towards drier
conditions. Surface high pressure attempts to build back in tonight
into early Friday morning.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 347 AM EDT Thu Aug 3 2023

Key Messages:

1. Potential of lingering flooding concerns Friday has trended
downwards along with expected coverage of showers/storms.

2. Daily chances of showers and storms exist through the extended,
with Sunday and Monday currently looking like the best chances to
see additional activity.

Discussion:

For Friday the synoptic pattern will gradually begin to shift to a
more quasi-zonal flow setup with minor disturbances moving through
mean flow aloft at times. These disturbances will combine with
diurnal heating and result in daily chances of showers and
thunderstorms, however, CAMs have trended with lower coverage of
lingering storms, especially across northeastern portions of the
area Friday. Cannot rule out isolated to weakly scattered activity
but the best chance will exist in the southern valley/plateau in
proximity to a stationary surface front west of the forecast area. A
decrease in PWAT is noted in northeastern areas as well. As a
result, the previous lingering flooding threat does not look to
remain much of a concern at this time.

Additional isolated showers and storms will favor the southern
valley and  higher elevations on Saturday. By late weekend, a more
prominent shortwave trough will progress across the central CONUS
and lead to more persistent swly H85 flow and subsequent isentropic
lift. This will result in an uptick in chances for storms Sunday and
into early next week as a frontal boundary approaches and passes
through the region. Some discrepancies exist among long term
guidance so the finer details remain a bit fuzzy. Ensemble guidance
hints that troughing influence will bring reduced moisture
availability after the passage of the front. NBM has populated with
some slight to low end chance PoPs mid-week. This may be a little
bullish given the dry airmass in GFS derived soundings but have left
the wording as is for now.

&&

.AVIATION...
(18Z TAFS)
Issued at 107 PM EDT Thu Aug 3 2023

Uncertain forecast through the next 24 hours. An upper level
disturbance will bring shower activity to all sites this
afternoon. Rain should begin to clear out this evening with low
CIGS and visb impacting all sites. Prevailing MVFR is expected at
all sites with IFR or lower at TRI. Guidance favors fog developing
tonight at TRI with LIFR conditions. Additional showers and
storms may develop back to the west, but its expected to remain to
the west through the morning hours. May start to see some
improvements in CIGS by the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  70  91 /  50  50  20  30
Knoxville McGhee Tyson Airport, TN  70  84  67  89 /  40  30  10  10
Oak Ridge, TN                       70  84  67  88 /  30  30  10  10
Tri Cities Airport, TN              67  82  64  87 /  50  40  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....KRS
AVIATION...Diegan
Hazardous weather outlook, Aug 3, 3:27 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
427 AM EDT Thu Aug 3 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
427 AM EDT Thu Aug 3 2023 /327 AM CDT Thu Aug 3 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Multiple rounds of showers and thunderstorms are expected today
and tonight. Some isolated flooding will be possible, especially
for areas that see repeated showers and thunderstorms. This could
occur anywhere, but the better chances will likely be north of the
I-40 corridor. Additionally, isolated damaging winds cannot be
ruled out with any stronger storm this afternoon, mainly for
portions of the southern Tennessee Valley and southern Cumberland
Plateau.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roane

When
August 3, 1:20 PM EST
Where
Roane County, 1.32 mi ENE of Cave Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.830, -84.360

Several trees and powerlines blown down by thunderstorm winds near Highway 70.

Tornado, Roane

When
August 3, 1:21 PM EST to 1:22 PM EST
Where
Roane County, 1.35 mi NNE of Cave Creek to 1.58 mi NE of Cave Creek
Rating
EF1
Path length
0.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.837, -84.368

The tornado touched down in the community of Oral in eastern Roane County near the intersection of country lane and Highway 70. The tornado tracked eastward along Highway 70 for a half mile before dissipating near Oral Cemetery. The most significant damage occurred near the beginning of the track where a small detached garage was destroyed and debris strewn about 100 yards in different directions. A few trees were uprooted and homes and fences suffered minor damage. As the tornado continued east, damage was mainly limited to small branches broken from trees. Dissipation at Oral Cemetery was noted with a metal roof sheet laying in the cemetery and an end to minor vegetation damage.

Thunderstorm Wind, Roane

When
August 3, 1:21 PM EST
Where
Roane County, 1.82 mi ENE of Cave Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.830, -84.350

Several trees were down along with roof damage to two homes caused by thunderstorm winds.

Thunderstorm Wind, Roane

When
August 3, 1:21 PM EST
Where
Roane County, 1.31 mi NE of Cave Creek
Measured
72 kt (83 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.835, -84.366

Severe thunderstorm winds on the right flank of the Oral tornado blew a small outbuilding onto its side, knocked down a couple of trees, and laid flat the grass all in one direction towards the path of the tornado.

Flash Flood, Greene

When
August 3, 2:55 PM EST to 4:15 PM EST
Where
Greene County, 1 mi N of Tusculum to 2 mi SW of Tusculum
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.184, -82.750

Water covering Tusculum Blvd near Greeneville High School nearly a foot deep. Over six inches of water covering the road and entering structures and houses west of Tusculum. 911 Call center reported a few water rescues occurred on the east side of Greeneville between 4 pm and 5 pm EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112177, 1112176, 1112178, 1112179, 1133790.